Nevada, 2007

Flash Flood and Heavy Rain in Nevada, August 2, 2007

August 2, 2007 · NWS VEF · 2 events in 1 county or zone

Subtropical moisture over the Desert Southwest fueled thunderstorms which brought heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Subtropical moisture over the Desert Southwest fueled thunderstorms which brought heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 2, 10:00 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 10:00 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 AM PDT THU AUG 2 2007

.SYNOPSIS...SUBSTANTIAL MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS
SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHEAST SAN BERNARDINO
COUNTY TODAY FOR SCATTERED SHOWERS AND THUNDERSTORMS. INCREASED
SOUTHWEST FLOW AHEAD OF AN APPROACHING TROUGH ON FRIDAY...WILL
PROVIDE A DRYING TREND THAT WILL CONTINUE OVER THE WEEKEND.
TEMPERATURES WILL CONTINUE TO BE A FEW DEGREES BELOW NORMAL ACROSS
THE REGION.
&&

.UPDATE...DISTURBANCE THAT ROLLED UP ACROSS THE AREA YESTERDAY
INITIALIZED OVER CENTRAL NEVADA THIS MORNING. MORNING MONSOON
ANALYSIS SHOWED PLENTY OF MOISTURE LEFT ACROSS EASTERN
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. DISTURBANCE OVER
CENTRAL NEVADA PROGGED BY NAM/GFS TO LIFT ACROSS NORTHEAST NEVADA
THIS AFTERNOON WITH BEST DYNAMICS ACROSS LINCOLN COUNTY/NORTHERN
MOHAVE COUNTY THROUGH MID AFTERNOON. NO DISCERNIBLE FEATURE
EVIDENT ON SATELLITE COMING UP FROM THE SOUTH TO HELP ORGANIZE
STORMS IN THE SOUTHERN ZONES SO BELIEF MOST STORMS WILL RAIN
THEMSELVES OUT OVER THE MOUNTAINS. WITH SOME FORCING LEFT TO THE
NORTHEAST OF LAS VEGAS WILL BE ISSUING A FLASH FLOOD WATCH FOR
LINCOLN AND NORTHERN MOHAVE COUNTY UNTIL 8 PM THIS EVENING. AS FAR
AS INCREASE STREAM FLOW DOWN THE VIRGIN RIVER FROM SOUTHWEST UTAH.
THE LATEST STREAM GAGE IN NORTHERN MOHAVE COUNTY UPSTREAM FROM
MESQUITE PEAKED AT AROUND 5 AM THIS MORNING AND NOW GAGE HAS FALLEN
ABOUT 2 FEET WHICH WOULD INDICATE ABOUT 2-4 FEET DEPTH OF WATER.
REPORT AT MESQUITE INDICATED APPROXIMATELY 10 FEET BELOW THE 2005
FLOOD WITH WATER STARTING TO RECEDE. DEBRIS IN THE VIRGIN WILL
CONTINUE DOWNSTREAM AND EVENTUALLY END UP IN THE OVERTON ARM OF LAKE
MEAD BY FRIDAY. FLOOD WARNING ALLOWED TO EXPIRE.
&&

.PREV DISCUSSION...305 PM PDT THU AUG 2...HEAVY RAINS ACROSS
SOUTHWEST UTAH LATE WEDNESDAY TO CONTINUE FLOWING THROUGH THE VIRGIN
RIVER BASIN AND EXPECTED TO MOVE THROUGH THE MESQUITE AREA EARLY
THIS MORNING. WILL CONTINUE THE FLOOD WARNING FOR THIS AREA THROUGH
THIS MORNING. CONSIDERABLE DEBRIS CLOUDS ACROSS ALL OF THE CWA WITH
EXCEPTION OF MOHAVE COUNTY AS OF 09Z WITH ONLY ISOLATED CONVECTION
SOUTHERN PORTION OF LINCOLN COUNTY. MAIN CONCERN TODAY WILL CONTINUE
TO BE CONSIDERABLE MOISTURE WITH GENERALLY 1.5 TO 2.0 INCH PCP WATER
ACROSS MUCH OF THE AREA. MESOSCALE CONVECTIVE
VORTEX...MCV...MENTIONED IN PREV DISCUSSION DIFFICULT TO FIND AT
THIS POINT...HOWEVER SAT PICS CONTINUING TO SHOW BOUNDARY ROTATING
NORTH ACROSS SOUTHERN NEVADA WITH WRAP AROUND MOISTURE FEEDING SOUTH
INTO SOUTHEASTERN CALIFORNIA. CURRENT CONVECTION IN LINCOLN COUNTY
IS FORMING ALONG THIS BOUNDARY AND BELIEVE THIS WILL BE THE MAIN
FOCUS DURING THE AFTERNOON. THUS MAIN ACTIVITY SHOULD BE ACROSS THE
NORTHERN PORTION OF THE CWA FOR TODAY. DEVELOPING SHORTWAVE TROUGH
OFF THE WEST COAST TO TURN FLOW ALOFT TO MORE SOUTHWEST INTO FRIDAY
AND DEFINITELY INTO SATURDAY AS IT PUSHES ONTO THE COAST WHICH WILL
BRING DRIER CONDITIONS TO THE WESTERN PORTION OF THE CWA. THUS
CONFINING MENTION OF THUNDERSTORMS TO MAINLY NORTHWEST ARIZONA BY
SATURDAY AFTERNOON. CLOUDS/SHOWERS ACROSS THE SOUTH TEMPERED DAYTIME
HEATING ON WEDNESDAY BUT WITH LESS ACTIVITY EXPECTED TODAY...TEMPS
SHOULD WARM 5-10 DEGREES AND THEN ADDITIONAL WARMING INTO FRIDAY AND
SATURDAY AS DRIER AIR MASS MOVES OVER THE AREA. HOWEVER MOST
READINGS WILL REMAIN A FEW DEGREES BELOW NORMAL INTO THE WEEKEND.

.LONG TERM...LITTLE CHANGE IN THINKING FROM THE PREVIOUS FEW NIGHTS
AS ALL SIGNS POINT TO A DEFINITE DECREASE IN MOISTURE ACROSS MUCH OF
THE CWA BY EARLY NEXT WEEK. ALL MODELS PLACE A SIGNIFICANT TROUGH
ALONG THE PACIFIC NORTHWEST COAST SUNDAY WHILE A DRIER SOUTHWEST
FLOW FORMS AHEAD OF IT. DEPTH AND LOCATION OF THE TROUGH HAS VARIED
A BIT RUN TO RUN BUT OVERALL STILL LOOKS LIKE MUCH DRIER AIR WILL
PUSH INTO THE WESTERN HALF OF THE CWA SUNDAY AND ACROSS ALL OF THE
CWA BY TUESDAY WITH THE EXCEPTION OF THE EASTERN HALF OF MOHAVE.
RIGHT REAR QUAD OF THE JET SUNDAY AND MONDAY MAY HELP TO KICK OFF A
FEW THUNDERSTORMS BUT BY TUESDAY EVEN THAT WILL BE OUT OF THE AREA.
OVERALL...PLACES WILL SEE POPS DROP 5 PERCENT ON AVERAGE EACH DAY.
WITH THE RIDGE PUSHED OFF TO THE EAST...TEMPERATURES ARE STILL
EXPECTED TO BE BELOW NORMAL. RIGHT NOW HAVE DEW POINTS DROPPING
AROUND 30 DEGREES COMPARED TO PRESENT LEVELS WHICH WILL PUSH DAYTIME
RELATIVE HUMIDITY VALUES DOWN TO THE TEENS OR LESS BY TUESDAY IN
MOST PLACES.
&&

AVIATION...FOR MCCARRAN...ONLY ISOLATED SHOWERS AND THUNDERSTORMS
EXPECTED IN THE LAS VEGAS VALLEY TODAY BETWEEN 20 AND 03Z. VARIABLE
WINDS THIS MORNING WILL SWITCH TO SOUTH TO SOUTHEAST UNDER 10 KT BY
19Z FOR THE REMAINDER OF THE DAY. BEST CHANCE OF PRECIPITATION IS
ALONG THE MORMON MESA AND BEATTY CORRIDORS. CIGS ARE EXPECTED TO
REMAIN OVER 10 KFT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS ALREADY STARTING TO FORM IN LINCOLN
COUNTY AND OVER CLARK COUNTY MOUNTAINS THIS MORNING. EXPECT
CONTINUED DEVELOPMENT WITH LINCOLN COUNTY HAVING THE GREATEST
COVERAGE IN OUR AREA. SOME OF THE STORMS MAY PRODUCE HEAVY
RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. OUTFLOW GUSTS TO OVER 30
KT ARE POSSIBLE NEAR STORMS. ELSEWHERE...SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED IN MOHAVE COUNTY AFTER 19Z. CIGS WILL
GENERALLY BE 8 TO 12 KFT ACROSS LINCOLN AND NYE COUNTIES WITH 12 TO
15 KFT ELSEWHERE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH ZONE 16 UNTIL 800 PM THIS MORNING.
.AZ...FLASH FLOOD WATCH ZONE 1 UNTIL 800 PM THIS EVENING.
.CA...NONE.
&&

PIERCE/JACQUES/JENSEN/BELL

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 2, 3:16 AM PST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 AM PDT THU AUG 2 2007

CAZ519>526-030015-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
416 AM PDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS INYO
AND SAN BERNARDINO COUNTIES IN CALIFORNIA TODAY. LOCALLY HEAVY
RAIN MAY ACCOMPANY THESE STORMS...ALONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER SOUTHWEST FLOW TO MOVE OVER THE AREA ON FRIDAY AND INTO THE
THE REMAINDER OF THE PERIOD WHICH WILL PUSH THUNDERSTORM ACTIVITY
TO THE EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
PER STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ527-NVZ014>022-030015-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
416 AM PDT THU AUG 2 2007 /416 AM MST THU AUG 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A DEEP MOIST AIR MASS REMAINS IN PLACE ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA. ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING
WILL INCREASE IN COVERAGE AND BECOME SCATTERED THIS AFTERNOON AND
EVENING WITH THE MOST LIKELY AREA BEING ACROSS NORTHERN AND
CENTRAL LINCOLN COUNTY AS WELL AS CENTRAL NYE COUNTY. THE MAIN
HAZARDOUS WEATHER ASSOCIATED WITH THESE STORMS WILL CONTINUE TO
BE THE POTENTIAL FOR ISOLATED HEAVY RAINFALL. THESE THUNDERSTORMS
MAY ALSO PRODUCE STRONG GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST FLOW ALOFT WILL INCREASE FRIDAY AND INTO SATURDAY WHICH
WILL BRING DRIER CONDITIONS TO THE AREA. ALTHOUGH ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY...MOST
ACTIVITY WILL BE CONFINED TO NORTHWEST ARIZONA BY SATURDAY AND
SUNDAY WITH FURTHER DRYING EXPECTED IN THIS AREA FROM MONDAY
THROUGH WEDNESDAY THUS ENDING THE AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
PER STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 68 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Clark

When
August 2, 12:30 PM PST to 2:30 PM PST
Where
Clark County, 13 mi W of Las Vegas
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.170, -115.383

State Route 159 was covered with mud and rocks west of Interstate 215.

Heavy Rain, Clark

When
August 2, 2:00 PM PST to 4:00 PM PST
Where
Clark County, Henderson
Reported by
Newspaper
Coordinates
36.030, -114.980

Three motorists were rescued after urban flooding covered both Warm Springs Rd. and Boulder Highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55828, 55829.